My mother has had severe gastroesophageal reflux when trying to take Fosamax, Boniva and one other osteoporosis medication. Use of medications like Prilosec and prescriptions give her a severe rash. She has osteoporosis and her doctor would like her to take something but I am concerned that she will have a negative reaction as with her previous medications that won't go away since this is such a long-lasting medication....Mom is 83 and quite thin.
Hi Toni: Good for you advocating for your mother, I'm sure she's very proud of your loving care. Unfortunately this is an impossible question to answer, since none of us know how we'll react to different meds. Since your mom has gi issues I can see why Reclast was suggested, because it isn't metabolized in the stomach, so usually that eliminates the gi issues with the drug. However, there are other side effects for Reclast that you would have to consider. The common ones are flu-like symptoms, headache, fever, and joint/muscle pain which *generally lasted a few days*. There are also patients that don't have any symptoms, or who's symptoms were worse, but trying to decide which one *you'll be* prior to taking it is impossible.
Here's a link on Reclast that you may like to read. If you read the link on the FDA warning for atrial fibrillation, the FDA has decided that the risk of AF with Reclast/Fosamax was very small, looking at the New England Journal of Medicines trial on it, and that the 1-2% of the group, who had this problem, didn't warrant any changes or further warning in prescibing this med. Atrial fibrillation is a quite common problem, so seeing a 1-2% occurence in this size of group, didn't seem that unusual compared to the norm.
Good luck deciding what to do, and has your mom said what she thinks she'd like to do? She should have some input into this, if she's able to do that, which I hope she is. Kudos for your care of your mom.